‘Legal highs’ can kill warning
NHS Shetland and Police Scotland are joining forces to warn people about the dangers of legal highs after local officers seized £41,000 worth of “drugs”.
Shetland Area Commander Chief Inspector Eddie Graham said the haul of “new psychoactive substances” (NPS) was the largest ever made in Shetland.
The drugs were seized in Lerwick last week by officers acting on intelligence, and were displayed in Montfield on Wednesday with police and NHS staff warning that they can kill.
There has already been two fatalities locally linked to legal highs this year.
The 4,100 packages branded “Exodus herbal incense” with a street value of £10 each will now be retained and sent for analysis to see if they contain “controlled substances”.
Mr Graham said so-called legal highs are dangerous because “people simply don’t know what they’re taking.”
He said: “New psychoactive substances (NPS) are not subject to any form of quality check, which means anyone taking them will be unaware of what they are actually taking. Some of them have actually been found to contain illegal substances. If a person is found to be in possession of such a substance, they will be charged accordingly. The involvement of NPS in drug-related deaths continues to increase; to put it bluntly, NPS can kill.”
He added: “A significant amount of NPS has been removed from the street.”
The one gramme seal-packaged smoking mixtures displayed were marketed as incense under the brand name Exodus Damnation, which claim to have a dried plant base dipped or sprayed with synthetic cannabinoids.
NHS Shetland director of public health Sarah Taylor said: “We are very concerned about the reported sales of legal highs and are aware of growing concerns among the local community. The expression ‘legal highs’ somehow leads people to thinking that these substances are safe. In fact, we do not know what is in many of them and therefore cannot say whether or not they are safe.
Furthermore, the people who buy them can have no guarantee of what is in them or what their effects can be, both physically and psychologically.”
The physical effects of potent brands can be quite overpowering, with reports ranging from breathing difficulties and palpitations to loss of feeling in limbs and unconsciousness. Adverse psychoactive effects such as disorientation and panic are commonly reported. Severe overdoses have resulted in psychotic behaviour and seizures.
NHS Shetland health promotions manager Elizabeth Robinson said legal highs can be “highly addictive”, and are used by a cross section of society. She added that whereas people overdosing on known drugs can be treated, hospital staff have “no idea” how to treat anyone with an adverse reaction to NPS.
A nurse from the A&E department commented on her experience of caring for patients who have taken legal highs: “Patients are confused, anxious, with really sore heads and hallucinations as well as other symptoms such as nausea and vomiting. Because we don’t know what they have taken it can be difficult to treat the symptoms.”
Use of legal highs can lead to mental health issues, but because the substances are new, little is known about the effects of prolonged use.
Mr Graham said: “We intend to be highly visible in and around licensed premises through the festive period, our aim is to keep people safe and I would urge Shetland residents and visitors to avoid such products.”